Drug Safety for Holiday Parties

December 23, 2019. Article by: Government of B.C.

Is it safe to try drugs? Is it safe to use drugs when drinking alcohol? It’s never completely safe, and right now, with B.C. experiencing an overdose emergency, it’s riskier than ever.

People are dying of overdoses in B.C. every day. Many of these deaths are related to an increase in fentanyl and its analogues in the unregulated drug supply. Fentanyl has been found mixed with other drugs like fake oxycodone, ecstasy, cocaine, and heroin. Many people don’t know what’s in the drugs they’re using – they might take fentanyl without knowing it.

If you or someone you know chooses to use drugs, there are steps to take to reduce the risk of overdose.

Never use alone.

People are at a higher risk of experiencing a fatal overdose when they use alone. Let your friends know if you’ll be using substances and look out for each other.

Don’t mix drugs.

Using multiple substances at the same time, including alcohol or prescription medication, is dangerous and increases the risk of overdose.

Understand how drugs and alcohol affect your body.

Being informed can help you make decisions about substance use. Learn how different drugs can affect you.

Get your drugs checked for fentanyl.

Drug checking services give people who use drugs life-saving information about the drug they intend to use, like whether it contains fentanyl. Drug checking services are available at supervised consumption and overdose prevention sites across the province.

Go slow.

Test a small amount of a substance first. If you haven’t taken a drug before or have taken a break from using drugs, your tolerance will be low.

Learn the signs of an overdose.

A person could be having an overdose if:

  • they cannot be woken up or are not moving
  • they are breathing slow or not breathing
  • they are choking or coughing, gurgling, or snoring
  • they have cold or clammy skin
  • they’re experiencing dizziness and confusion
  • their lips or fingernails turn pale, blue or gray
  • their pupils are very small

Know what to do if you see an overdose.

If you see an overdose, call 9-1-1 immediately. The Good Samaritan Drug Overdose Act can give you legal protection against drug possession when you help someone having an overdose. Follow the S.A.V.E. M.E. steps:

  • Stimulate (poke. Shout. See if they respond. Call 9-1-1)
  • Airway (open their airway. Plug their nose. Tilt their neck back gently.)
  • Ventilate (give 1 breath every 5 seconds.)
  • Evaluate (are they breathing?)
  • Muscular injection (inject one dose of naloxone in their shoulder or thigh. Continue to provide breaths until the person is breathing on their own and help arrives.)
  • Evaluate (if they don’t respond after 3-5 minutes, give another naloxone injection. Continue giving breaths.)

Get a naloxone kit and know how to use it.

Naloxone is a medication that can quickly reverse the effects of an overdose from opioids. Learn how to get a naloxone kit.

Stay connected and find help when you need it.

Look out for your friends and stick together when going out to parties or events. As part of your regular day-to-day routine, keep open lines of communication with your family or others you trust. If life feels overwhelming, know that you are not alone. Try:

  • Reaching out to a friend, student services or visit your school counsellor
  • Bounce Back: a free, online program to help people of all ages who are feeling depressed, stressed or anxious.
  • Foundry: an organization that supports people aged 12-24 with accessing care, dealing with anxiety or depression, and getting support for substance use challenges.
  • Calling 8-1-1 for information on recovery and addiction treatment services in your area or to speak to a registered nurse or pharmacist.
  • Using the Mental Health and Substance Use Service Map to find services in B.C..
  • Calling the Alcohol and Drug Information & Referral Service at 1-800-663-1441 for individual, family, and small group counselling and referrals to community substance use treatment services.